Liver Failure/Cirrhosis/Portal Hypertension
Unrecognized acetaminophen toxicity as a cause of indeterminate acute liver failure †
Article first published online: 10 JAN 2011
Copyright © 2010 American Association for the Study of Liver Diseases
Volume 53, Issue 2, pages 567–576, February 2011
How to Cite
Khandelwal, N., James, L. P., Sanders, C., Larson, A. M., Lee, W. M. and and the Acute Liver Failure Study Group (2011), Unrecognized acetaminophen toxicity as a cause of indeterminate acute liver failure . Hepatology, 53: 567–576. doi: 10.1002/hep.24060
Potential conflict of interest: Dr. Lee consults for Eli Lilly, Novartis, and Gilead. He receives grants from Bristol-Myers Squibb, Vertex, SPRI, Siemens, and GlobeImmune. Dr. Larson is on the speakers' bureau of HCV Nova and SNPA Meeting Solutions. Dr. James is part owner of the Acetaminophen Toxicity Diagnostics.
- Issue published online: 27 JAN 2011
- Article first published online: 10 JAN 2011
- Accepted manuscript online: 4 NOV 2010 07:54AM EST
- Manuscript Accepted: 14 OCT 2010
- Manuscript Received: 24 MAY 2010
- This study was supported by the National Institutes of Health through a cooperative research agreement (DK U-01-58369), by the Northwestern Medical Foundation (Chicago, IL), and by the Southwestern Medical Foundation (Dallas, TX) This is manuscript 40 from the Acute Liver Failure Study Group.
Despite extensive investigations, the cause of liver injury in 14% of patients with acute liver failure remains unknown (indeterminate). In a pilot study using a novel assay, highly specific acetaminophen-cysteine adducts were detected in 7 of 36 indeterminate patients (19%). To extend these observations, sera from 110 subjects enrolled in the Acute Liver Failure Study Group registry with indeterminate acute liver failure were analyzed with a similar but more efficient and sensitive adduct assay. As positive controls, another 199 patients with known or presumed acetaminophen-induced liver failure were assessed for the presence and quantity of adducts. Clinical, laboratory, and outcome data were compared for the two groups. On the basis of previous data for known therapeutic exposures and acetaminophen overdoses, an adduct concentration ≥1.0 nmol/mL of serum indicated a definite acetaminophen overdose. Among the 110 indeterminate cases, 18% had assay values ≥1.0 with a median level of 9.2 nmol/mL; 94.5% of the positive controls (known acetaminophen cases) had values ≥1.0 nmol/mL. Regardless of the initial diagnosis, subjects with elevated adduct levels demonstrated the clinical profile and hyperacute biochemical injury pattern associated with acetaminophen overdose: a predominance of female gender, very high aminotransferase levels, and low bilirubin levels. Conclusion: These data confirm and extend previous observations regarding the high (18%) prevalence of unrecognized or uncertain acetaminophen toxicity among subjects with indeterminate acute liver failure. N-Acetylcysteine use was limited in this group, presumably because of the lack of a specific diagnosis of acetaminophen toxicity. (HEPATOLOGY 2011;53:567-576.)